Yoàv Montacute ; Nihil Shah - The Pebble-Relation Comonad in Finite Model Theory

lmcs:10884 - Logical Methods in Computer Science, May 17, 2024, Volume 20, Issue 2 - https://doi.org/10.46298/lmcs-20(2:9)2024
The Pebble-Relation Comonad in Finite Model TheoryArticle

Authors: Yoàv Montacute ORCID; Nihil Shah ORCID

    The pebbling comonad, introduced by Abramsky, Dawar and Wang, provides a categorical interpretation for the k-pebble games from finite model theory. The coKleisli category of the pebbling comonad specifies equivalences under different fragments and extensions of infinitary k-variable logic. Moreover, the coalgebras over this pebbling comonad characterise treewidth and correspond to tree decompositions. In this paper we introduce the pebble-relation comonad, which characterises pathwidth and whose coalgebras correspond to path decompositions. We further show that the existence of a coKleisli morphism in this comonad is equivalent to truth preservation in the restricted conjunction fragment of k-variable infinitary logic. We do this using Dalmau's pebble-relation game and an equivalent all-in-one pebble game. We then provide a similar treatment to the corresponding coKleisli isomorphisms via a bijective version of the all-in-one pebble game. Finally, we show as a consequence a new Lovász-type theorem relating pathwidth to the restricted conjunction fragment of k-variable infinitary logic with counting quantifiers.


    Volume: Volume 20, Issue 2
    Published on: May 17, 2024
    Accepted on: April 10, 2024
    Submitted on: February 1, 2023
    Keywords: Computer Science - Logic in Computer Science,Mathematics - Logic

    Consultation statistics

    This page has been seen 398 times.
    This article's PDF has been downloaded 180 times.